Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 41, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Sep 10, 2017, 10:40 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2017, 10:40 PM PDT (05:40 UTC)
- Expired
- Sep 11, 2017, 1:45 AM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 77 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 5.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
727 WGUS56 KHNX 110540 FFWHNX CAC029-110845- /O.NEW.KHNX.FF.W.0041.170911T0540Z-170911T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 1040 PM PDT SUN SEP 10 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Central Kern County in central California... * Until 145 AM PDT * At 1039 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tehachapi, State Route 58, Golden Hills, Stallion Springs, Mojave, Keene, Bear Valley Springs and Water Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3525 11825 3505 11823 3507 11865 3528 11865 $$ Andersen
1 follow-up statement
700 WGUS76 KHNX 110628 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 1128 PM PDT SUN SEP 10 2017 CAC029-110638- /O.CAN.KHNX.FF.W.0041.000000T0000Z-170911T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA- 1128 PM PDT SUN SEP 10 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL KERN COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3525 11825 3505 11823 3507 11865 3528 11865 $$ Andersen
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 5:30 PM PDT, 5 hours 10 minutes earlier.
Area forecast discussion, Sep 10, 5:30 PM PDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 530 PM PDT Sun Sep 10 2017 ...Updated Air Quality section... .SYNOPSIS...Showers and thunderstorms possible across much of the area through Tuesday. A cooling trend will take place Tuesday into next weekend with below normal temperatures by Wednesday. && .PREV DISCUSSION... /issued 140 PM PDT Sun Sep 10 2017/ DISCUSSION...An upper low is currently situated off the southern California coastline...bringing south to southeast flow to the region. Showers and thunderstorms will be the main focus of the forecast today through Tuesday and possibly Wednesday...as the upper low continues to impact the area. The short term models are all in agreement that the best chance for shower and thunderstorm activity will begin late this afternoon and be focused around the Grapevine area and westward...spreading north as far as Bakersfield. The models have backed off a bit on precipitation for the desert as well as the Kern mountains...however a stray shower or thunderstorms is still not out of the question this evening. With abundant moisture in place...any showers or thunderstorms that do form will have the potential to cause flash flooding. Please continue to monitor the forecast closely...especially around the Grapevine and Frazier Park area. By tomorrow morning...the upper low is forecast to begin moving very slowly north with mid level moisture spreading north...impacting the entire region by the afternoon hours. Showers and thunderstorms will be possible for the entire area tomorrow...including all of the San Joaquin Valley. Little change in the forecast for Tuesday as the upper low remains nearly stagnant through the afternoon hours before heading east toward the central California coastline Tuesday evening into Wednesday morning. Tuesday still calls for at least a slight chance of showers and thunderstorms for much of the area while the focus shifts to the Sierra Nevada by Wednesday. If you are planning any high Sierra trips...snow levels will generally hover around 13000 feet before dropping to around 12000 feet on Wednesday. Do not be surprised to encounter snow showers if you are hiking above those elevations. In addition to any chance of precipitation...there will be a significant cooling trend across the area...with below normal temperatures forecast Wednesday into the weekend. Otherwise...dry weather forecast for the area beginning Thursday as upper level northwest flow dominates the area. && .AVIATION... Areas of smoke from wildfires will continue to produce MVFR visibility over the southern Sierra Nevada and adjacent foothills. Thunderstorms this afternoon over the Southern Sierra Nevada and Kern county mountains producing local mountain obscurations through 09Z Sun in heavy rain and gusty winds. Thunderstorms possible this afternoon across parts of the Kern Desert with gusty winds and heavy rain. Otherwise, VFR conditions can be expected over the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... On Monday September 11 2017... Unhealthy for sensitive groups in Fresno... Kern... Kings... Madera and Tulare Counties and Sequoia National Park and Forest. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch until 5 AM PDT Monday CAZ095-099. && public...Durfee avn/fw...Andersen prev discussion...Riley synopsis...Durfee weather.gov/hanford
In the hours before
Special weather statement, Sep 10, 5:44 PM PDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
544 PM PDT SUN SEP 10 2017
CAZ095-110130-
Kern County Mountains CA-
544 PM PDT SUN SEP 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERN COUNTY UNTIL
630 PM PDT...
At 543 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mount Pinos, or 23 miles north of Ojai, moving northwest at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mount Pinos and Pine Mountain Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3486 11924 3486 11928 3488 11928 3489 11937
3492 11934 3489 11900 3481 11904 3481 11924
TIME...MOT...LOC 0043Z 134DEG 20KT 3478 11912
AndersenSpecial weather statement, Sep 10, 6:29 PM PDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
629 PM PDT SUN SEP 10 2017
CAZ091-092-095-110215-
Southwestern San Joaquin Valley CA-Kern County Mountains CA-
Southeastern San Joaquin Valley CA-
629 PM PDT SUN SEP 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
715 PM PDT...
At 629 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Mount Pinos, or 31 miles north of Ojai, moving
northwest at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Maricopa, Mount Pinos and Pine Mountain Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.
&&
LAT...LON 3486 11924 3486 11928 3488 11928 3488 11938
3490 11939 3490 11947 3497 11947 3505 11942
3501 11921 3484 11906 3481 11908 3481 11924
TIME...MOT...LOC 0129Z 124DEG 17KT 3490 11929
AndersenSpecial weather statement, Sep 10, 10:03 PM PDT, 37 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 1003 PM PDT SUN SEP 10 2017 CAZ095-099-110530- Kern County Mountains CA-Southeastern Kern County Desert CA- 1003 PM PDT SUN SEP 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL 1030 PM PDT... At 1003 PM PDT, Doppler radar was tracking a strong thunderstorm near Tehachapi, or 28 miles north of Lancaster, moving west at 35 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Tehachapi, Golden Hills, Stallion Springs, Mojave, Keene, Bear Valley Springs and Water Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3512 11811 3498 11815 3503 11873 3527 11865 TIME...MOT...LOC 0503Z 106DEG 32KT 3509 11835 Andersen
Special weather statement, Sep 10, 10:29 PM PDT, 11 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 1029 PM PDT SUN SEP 10 2017 CAZ092-095-099-110600- Kern County Mountains CA-Southeastern Kern County Desert CA- Southeastern San Joaquin Valley CA- 1029 PM PDT SUN SEP 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERN COUNTY UNTIL 1100 PM PDT... At 1028 PM PDT, Doppler radar was tracking a couple of strong thunderstorms near Tehachapi, about 30 miles southeast of Bakersfield, moving west at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Arvin, Tehachapi, Golden Hills, Stallion Springs, Mojave, Keene, Bear Valley Springs and Water Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Hanford CA. && LAT...LON 3521 11819 3505 11820 3509 11889 3534 11880 TIME...MOT...LOC 0528Z 106DEG 34KT 3516 11857 Andersen
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:44 PM PDT | Special Weather Statement | HNX | 46 min | |
| Sep 10, 5:57 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 33 min |
| Sep 10, 6:06 PM PDT | Flash Flood Warning | HNX | Kern | 54 min |
| Sep 10, 6:29 PM PDT | Special Weather Statement | HNX | 46 min | |
| Sep 10, 10:03 PM PDT | Special Weather Statement | HNX | Kern | 27 min |
| Sep 10, 10:29 PM PDT | Special Weather Statement | HNX | Kern | 31 min |
| Sep 10, 10:49 PM PDT | Special Weather Statement | HNX | Kern | 41 min |
| Sep 11, 12:10 AM PDT | Special Weather Statement | HNX | San Luis Obispo | 50 min |
| Sep 11, 12:56 AM PDT | Special Weather Statement | HNX | Kings | 34 min |
| Sep 11, 1:20 AM PDT | Special Weather Statement | HNX | Kings | 40 min |
| Sep 11, 1:56 AM PDT | Special Weather Statement | HNX | Kings | 34 min |
| Sep 11, 2:22 AM PDT | Special Weather Statement | HNX | Kings | 38 min |
| Sep 11, 7:07 AM PDT | Special Weather Statement | HNX | 38 min | |
| Sep 11, 7:50 AM PDT | Special Weather Statement | HNX | 40 min | |
| Sep 11, 9:16 AM PDT | Special Weather Statement | HNX | 29 min | |
| Sep 11, 9:31 AM PDT | Severe Thunderstorm Warning | HNX | Kern | 29 min |
| Sep 11, 11:31 AM PDT | Special Weather Statement | HNX | 44 min | |
| Sep 11, 12:09 PM PDT | Special Weather Statement | HNX | 51 min | |
| Sep 11, 2:53 PM PDT | Special Weather Statement | HNX | Kern | 52 min |
| Sep 11, 3:06 PM PDT | Special Weather Statement | HNX | Fresno | 39 min |
| Sep 11, 3:13 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 32 min |
| Sep 11, 3:32 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 43 min |
| Sep 11, 3:44 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 31 min |
| Sep 11, 3:58 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 32 min |
| Sep 11, 4:13 PM PDT | Special Weather Statement | HNX | 47 min | |
| Sep 11, 4:27 PM PDT | Special Weather Statement | HNX | 33 min | |
| Sep 11, 4:38 PM PDT | Special Weather Statement | HNX | Tulare | 37 min |
| Sep 11, 4:40 PM PDT | Severe Thunderstorm Warning | HNX | Kern, Tulare | 35 min |
| Sep 11, 4:42 PM PDT | Special Weather Statement | HNX | Merced | 48 min |
| Sep 11, 4:51 PM PDT | Severe Thunderstorm Warning | HNX | Kern, Kings, Tulare | 24 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.